Mississippi, 2023Damaging Wind in Mississippi, May 14, 2023
May 14, 2023 · NWS LIX · 1 event in 1 county or zone
Another typical summertime pattern was in place for May 14th. However, mid-level dry air had made its way over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another typical summertime pattern was in place for May 14th. However, mid-level dry air had made its way over the area. A strong thunderstorm quickly developed over portions of Pearl River County during the evening. With the dry air in place, the storm produced a wet microburst as it collapsed over Poplarville and damaged an outdoor shed. After that storm dissipated, no other storm was able to get as mature as that one and they all stayed below severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 14, 2:30 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, May 14, 2:30 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
330 PM CDT Sun May 14 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Monday night)
Issued at 249 PM CDT Sun May 14 2023
For the remainder of this afternoon and evening, conditions should
remain mostly benign with upper level ridging still parked overhead.
Adjusted PoPs in coastal MS to SW MS areas for the late afternoon
into the evening as most guidance is hitting on some isolated to
scattered showers and storms (20-30%) firing in that area.
Otherwise, the rest of the area has very isolated (<20%) storm
chances this afternoon due to the subsidence from the ridge.
Heading into Monday the upper level ridge will still be in place,
but still be starting to weaken. The weakening of the ridge will
also allow for an increase in PoPs on Monday as a weak boundary
moves into the area. While subsidence from the ridge will try to
keep some of the convection at bay, given the weakening of the
ridge and an actual firing mechanism PoPs are higher than the
last couple days in the 35-45% range. Otherwise high temperatures
remain about the same to start the work week, in the upper 80s to
low 90s, but with increased moisture available it will feel more
muggy as dewpoints rise into the low to mid 70s.
A trough axis in the upper levels will break down the ridge into
Tuesday, which should help to cool us down a tad. When I say a tad
I do mean just a tad, we go from mostly the low 90s on Monday to
mostly the upper 80s on Tuesday. The weak boundary from Monday
will still be hanging out and with the ridge broken down by
Tuesday, rain chances are higher. PoPs will increase into the
45-55% range with scattered showers and thunderstorms possible for
most of the CWA.
&&
.LONG TERM...
(Tuesday through Saturday night)
Issued at 249 PM CDT Sun May 14 2023
.LONG TERM...(Wednesday through Sunday)
A shortwave trough axis and associated weak frontal boundary will be
passing through the forecast area on Wednesday. In advance of this
boundary, a marginally unstable atmosphere will be in place. Mid-
level lapse rates will peak around 6.0C/km and MLCAPE should
approach 1000 J/KG during the afternoon hours. Although these
instability parameters are not ideal, the combination of this
marginal instability with increased dynamic forcing from the
approaching trough axis should be sufficient to allow a linear band
of showers and thunderstorms moving in from the northwest to push
through the entire forecast area throughout the day and into the
evening hours on Wednesday. Fortunately, little in the way of wind
shear is expected, so any convective activity will remain on the
weaker side. At most, a few wind gusts of 30 to 40 mph will be
possible from this convective line as it sweeps through the region.
Heavy downpours will also be possible with the storms given that
precipitable water values will range from 1.5 to 1.75 inches on
Wednesday. Rainfall totals of between 1 to 1.5 inches will be
possible with the heaviest downpours. Given the increase in cloud
cover and convective activity anticipated on Wednesday, temperatures
will be closer to average in the low to mid 80s.
In the wake of the departing shortwave trough, a shortwave ridge
axis and increased negative vorticity will overspread the Gulf
South. As upper level subsidence takes hold, the atmosphere in the
mid to upper levels will warm and dry. A mid-level capping
inversion will be the result, and this will lead to a very stable
airmass across the region. Cumulus development will be suppressed,
and at most an isolated shower or very weak thunderstorm could form
along the seabreeze boundary in coastal Mississippi or along the
lakebreeze boundary on the Northshore either Thursday or Friday
afternoon. This is reflected by PoP of 20 percent or less during the
afternoon hours in these areas. Otherwise, warm and humid
conditions will return with highs reaching the upper 80s to near 90
on Friday.
The shortwave ridge axis will shift to the east on Saturday as
another northern stream shortwave trough and weak front slide into
the region. The majority of the dynamic forcing and most favorable
lapse rates associated with this trough will slide toward the
Carolinas, and this will greatly limit the convective potential in
the Gulf South on Saturday. Any convection will be largely driven
by the weak surface front passing through, and any convection will
be isolated to widely scattered along this frontal boundary. There
will also be a west to east gradient in PoP with greater rain
chances in place for areas east of the I-55 corridor where overall
forcing and instability will be most pronounced. Shear profiles
remain limited, so any convective activity will be on the weaker
side with a few wind gusts of 30 to 40 mph being the primary
concern. Little change in temperatures is expected given the
combination of limited cloud development and compressional heating
as winds turn northerly during the afternoon hours. As a result,
highs will once again climb into the upper 80s and even the lower
90s Saturday afternoon. A building ridge axis over the Southern
Plains will then begin to influence the region on Sunday with lower
rain chances and warmer temperatures expected.
&&
.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Sun May 14 2023
VFR conditions persist at all terminals throughout today as upper
level ridging keeps conditions pretty benign. Another chance for
some dense fog Monday morning, but this looks to mainly effect MCB
bringing IFR vis with some possible MVFR conditions at BTR. This
fog will gradually clear out after 14z, returning VFR to all
terminals.
&&
.MARINE...
Issued at 249 PM CDT Sun May 14 2023
An upper level ridge will remain overhead through tomorrow and
although it will be weakening, surface high pressure will start to
build in. This high pressure will continue to keep marine
conditions rather pleasant, with fairly calm winds and seas. A
weak front will approach the waters Monday, possibly bringing some
showers and storms, but should not bring much impact otherwise. Winds
will shift towards a more westerly/southwesterly direction
through mid week, but this won't bring much of a change in
conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 90 68 87 / 20 50 40 60
BTR 71 92 71 90 / 20 40 40 50
ASD 71 92 70 90 / 10 40 30 40
MSY 73 91 73 89 / 10 40 30 40
GPT 71 91 70 88 / 20 30 20 40
PQL 69 91 69 89 / 30 40 20 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
SHORT TERM...HL
LONG TERM....PG
AVIATION...HL
MARINE...HL
In the hours before
Special weather statement, May 14, 4:23 PM CST, 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
523 PM CDT Sun May 14 2023
MSZ085-142300-
Northern Jackson MS-
523 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of northeastern Jackson
County through 600 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tanner Williams, or 12 miles west of Midtown Mobile, moving west at
15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Point, Hurley and Wade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3058 8841 3056 8856 3074 8861 3074 8842
3072 8841
TIME...MOT...LOC 2222Z 077DEG 12KT 3074 8833
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BLThunderstorm Wind, Pearl River
- When
- May 14, 4:50 PM CST
- Where
- Pearl River County, 0.69 mi N of Poplarville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 30.840, -89.530
Media relayed images of tin roof blown off of a shed in Poplarville. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Minnesota, May 14, 2023$1.2 million · 1 event
- Debris Flow in Washington, May 14, 2023$500,000 · 1 event
- Flash Flooding and Hail in Illinois, May 14, 2023$27,000 · 1.75 in hail · 21 events
- Hail and Damaging Wind in Illinois, May 14, 20231.75 in hail · 9 events
- Heat in California, May 14, 20235 events
- Flash Flooding and Damaging Winds in Missouri, May 14, 202356 kt wind · 5 events
- Flooding in Iowa, May 14 to 16, 20235 events
- Flooding in Iowa, May 14 to 19, 20234 events
- Flash Flooding in Texas, May 14, 20233 events
- Damaging Winds in Arizona, May 14, 2023$2,000 · 66 kt wind · 2 events
- Damaging Wind in Illinois, May 14, 2023$2,000 · 52 kt wind · 2 events
- Hail in New Mexico, May 14, 20230.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104552.